Editors:Elham Reshid and Hailemariam Shimelis
Acetaminophen is an active ingredient in hundreds of over-the-counter (OTC) and prescription medicines. It relieves pain and fever. It is also combined with other active ingredients in medicines that treat allergy, cough, colds, flu, and sleeplessness. In prescription medicines, acetaminophen is found with other active ingredients to treat moderate to severe pain.
Acetaminophen can cause serious liver damage if used more than directed. The FDA has taken action to improve the safety of consumers when using acetaminophen. Cases of severe liver injury with acetaminophen have occurred in patients who took more than the prescribed dose of an acetaminophen containing product in a 24-hour period; and who took more than one acetaminophen-containing product at the same time; or drink alcohol while taking acetaminophen products.
Hence, FDA notified healthcare professionals that it has asked drug manufacturers to limit the strength of acetaminophen in prescription drug products to make these products safer for patients. This category of prescription drugs combine acetaminophen with another ingredient intended to treat pain (most often an opioid), and are commonly prescribed to consumers for pain, such as pain from acute injuries, post-operative pain, or pain following dental procedures. Examples of prescription products that contain acetaminophen include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet). OTC products containing acetaminophen (e.g., Tylenol) are not affected by this action.
There are no available data showing that taking more than 325 mg of acetaminophen per dosage unit pro-vides additional benefit. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver trans-plant, and death. Inadvertent overdose from prescription combination drugs containing acetaminophen accounts for nearly half of all cases of acetaminophen-related liver failure in the United States, some of which result in liver transplant or death.
Hence, the FDA has taken action to reduce the risk of severe liver injury and allergic reactions associated with acetaminophen. The recommendation regarding acetaminophen prescription drugs are the following:
- Health care providers consider prescribing combination drug products that contain 325 mg or less of acetaminophen.
- Health care providers must advise patients not to exceed the acetaminophen maximum total daily dose (4 grams/day), and not to drink alcohol while taking acetaminophen-containing medications.
- Healthcare professionals are encouraged to inform patients that there is no immediate danger to patients who take these combination pain medications, and patients should continue to take them as directed by their health care provider.
- A pharmacist who receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit should con-tact the prescriber to discuss and switch to a product with a lower dose of acetaminophen.
- Health care providers are recommended to discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or other dosage unit.
- A two tablet or two capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units).
- Health care providers when making individual dosing determinations should always consider the amount of both the acetaminophen and the opioid components in the prescription combination drug product.
Click for pdf here.